Advertisement

Probability Theory and Related Fields

, Volume 174, Issue 3–4, pp 945–979 | Cite as

Multivariate approximations in Wasserstein distance by Stein’s method and Bismut’s formula

  • Xiao Fang
  • Qi-Man Shao
  • Lihu XuEmail author
Article
  • 439 Downloads

Abstract

Stein’s method has been widely used for probability approximations. However, in the multi-dimensional setting, most of the results are for multivariate normal approximation or for test functions with bounded second- or higher-order derivatives. For a class of multivariate limiting distributions, we use Bismut’s formula in Malliavin calculus to control the derivatives of the Stein equation solutions by the first derivative of the test function. Combined with Stein’s exchangeable pair approach, we obtain a general theorem for multivariate approximations with near optimal error bounds on the Wasserstein distance. We apply the theorem to the unadjusted Langevin algorithm.

Keywords

Bismut’s formula Langevin algorithm Malliavin calculus Multivariate approximation Rate of convergence Stein’s method Wasserstein distance 

Mathematics Subject Classification

60F05 60H07 

Notes

Acknowledgements

We thank Michel Ledoux for very helpful discussions. We also thank two anonymous referees for their valuable comments which have improved the manuscript considerably. Fang X. was partially supported by Hong Kong RGC ECS 24301617, a CUHK direct grant and a CUHK start-up grant. Shao Q. M. was partially supported by Hong Kong RGC GRF 14302515 and 14304917. Xu L. was partially supported by Macao S.A.R. (FDCT 038/2017/A1, FDCT 030/2016/A1, FDCT 025/2016/A1), NNSFC 11571390, University of Macau (MYRG 2016-00025-FST, MYRG 2018-00133-FST).

References

  1. 1.
    Albeverio, S., Bogachev, V., Röckner, M.: On uniqueness of invariant measures for finite-and infinite-dimensional diffusions. Commun. Pure Appl. Math. 52, 325–362 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bentkus, V.: A Lyapunov type bound in \({\bf R}^d\). Theory Probab. Appl. 49, 311–323 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bobkov, S.G.: Berry–Esseen bounds and Edgeworth expansions in the central limit theorem for transport distances. Probab. Theory Related Fields 170, 229–262 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bonis, T.: Rates in the central limit theorem and diffusion approximation via Stein’s method (2018). Preprint. arXiv:1506.06966
  5. 5.
    Braverman, A., Dai, J.G.: Stein’s method for steady-state diffusion approximations of \(M/Ph/n+M\) systems. Ann. Appl. Probab. 27, 550–581 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cerrai, S.: Second Order PDE’s in Finite and Infinite Dimensions: A Probabilistic Approach. Lecture Notes in Mathematics, vol. 1762. Springer, Berlin (2001)CrossRefzbMATHGoogle Scholar
  7. 7.
    Chatterjee, S., Meckes, E.: Multivariate normal approximation using exchangeable pairs. ALEA Lat. Am. J. Probab. Math. Stat. 4, 257–283 (2008)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Chatterjee, S., Shao, Q.M.: Nonnormal approximation by Stein’s method of exchangeable pairs with application to the Curie–Weiss model. Ann. Appl. Probab. 21, 464–483 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Courtade, T. A., Fathi, M., Pananjady, A.: Existence of Stein kernels under a spectral gap, and discrepancy bound (2018). Preprint. arXiv:1703.07707
  10. 10.
    Dalalyan, A.S.: Theoretical guarantees for approximate sampling from smooth and log-concave densities. J. R. Stat. Soc. Ser. B. Stat. Methodol. 79, 651–676 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Da Prato, G., Goldys, B.: Elliptic operators on \({\bf R}^d\) with unbounded coefficients. J. Differ. Equ. 172, 333–358 (2001)CrossRefzbMATHGoogle Scholar
  12. 12.
    Down, D., Meyn, S.P., Tweedie, R.L.: Exponential and uniform ergodicity of Markov processes. Ann. Probab. 23, 1671–1691 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Durmus, A., Moulines, E.: High-dimensional Bayesian inference via the Unadjusted Langevin Algorithm (2018). Preprint. arXiv:1605.01559
  14. 14.
    Eberle, A.: Reflection couplings and contraction rates for diffusions. Probab. Theory Related Fields 166, 851–886 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Eldan, R., Mikulincer, D., Zhai, A.: The CLT in high dimensions: quantitative bounds via martingale embedding (2018). Preprint. arXiv:1806.09087
  16. 16.
    Elworthy, L., Li, X.M.: Formulae for the derivatives of heat semigroups. J. Funct. Anal. 125, 252–286 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Goldstein, L., Rinott, Y.: Multivariate normal approximation by Stein’s method and size bias couplings. Appl. Probab. Index 33, 1–17 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gorham, J., Duncan, A. B., Vollmer, S. J., Mackey, L.: Measuring sample quality with diffusions (2017). Preprint. arXiv:1611.06972
  19. 19.
    Götze, F.: On the rate of convergence in the multivariate CLT. Ann. Probab. 19, 724–739 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gurvich, I.: Diffusion models and steady-state approximations for exponentially ergodic Markovian queues. Ann. Appl. Probab. 24, 2527–2559 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hairer, M., Mattingly, J.C.: Ergodicity of the 2D Navier–Stokes equations with degenerate stochastic forcing. Ann. Math. 164, 993–1032 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Kusuoka, S., Tudor, C.A.: Characterization of the convergence in total variation and extension of the fourth moment theorem to invariant measures of diffusions. Bernoulli 24, 1463–1496 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Ledoux, M., Nourdin, I., Peccati, G.: Stein’s method, logarithmic Sobolev and transport inequalities. Geom. Funct. Anal. 25, 256–306 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Mackey, L.: Private communications (2018)Google Scholar
  25. 25.
    Mackey, L., Gorham, J.: Multivariate Stein factors for a class of strongly log-concave distributions. Electron. Commun. Probab. 21, 1–14 (2016)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Norris, J.: Simplified Malliavin calculus. Séminaire de Probabilités, XX, 1984/85, 101–130, Lecture Notes in Mathematics. Springer, Berlin (1986)CrossRefzbMATHGoogle Scholar
  27. 27.
    Nourdin, I., Peccati, G.: Stein’s method on Wiener chaos. Probab. Theory Relat. Fields 145, 75–118 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Nourdin, I., Peccati, G.: Normal Approximations with Malliavin Calculus. From Stein’s Method to Universality. Cambridge Tracts in Mathematics, vol. 192. Cambridge University Press, Cambridge (2012)CrossRefzbMATHGoogle Scholar
  29. 29.
    Nourdin, I., Peccati, G., Réveillac, A.: Multivariate normal approximation using Stein’s method and Malliavin calculus. Ann. Inst. Henri Poincare Probab. Stat. 46, 45–58 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Partington, J.R.: Linear Operators and Linear Systems. London Mathematical Society Student Texts, vol. 60. Cambridge University Press, Cambridge (2004)CrossRefzbMATHGoogle Scholar
  31. 31.
    Reinert, G., Röllin, A.: Multivariate normal approximation with Stein’s method of exchangeable pairs under a general linearity condition. Ann. Probab. 37, 2150–2173 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Revuz, D., Yor, M.: Continuous Martingales and Brownian Motion. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, 3rd edn. Springer, Berlin (1999)CrossRefzbMATHGoogle Scholar
  33. 33.
    Rinott, Y., Rotar, V.: A multivariate CLT for local dependence with \(n^{-1/2} \log n\) rate and applications to multivariate graph related statistics. J. Multivar. Anal. 56, 333–350 (1996)CrossRefzbMATHGoogle Scholar
  34. 34.
    Roberts, G.O., Tweedie, R.L.: Exponential convergence of Langevin distributions and their discrete approximations. Bernoulli 4, 341–363 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Röllin, A.: A note on the exchangeability condition in Stein’s method. Stat. Probab. Lett. 78, 1800–1806 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Sakhanenko, A. I.: Estimates in an invariance principle. (Russian) Limit theorems of probability theory, 27–44, 175, Trudy Instituta Matematiki, 5, “Nauka” Sibirsk. Otdel., Novosibirsk. (1985)Google Scholar
  37. 37.
    Shao, Q.M., Zhang, Z.S.: Identifying the limiting distribution by a general approach of Stein’s method. Sci. China Math. 59, 2379–2392 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Stein, C.: A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. In: Proceedings of Sixth Berkeley Symposium Mathematical Statistics and Probability, vol. 2, pp. 583–602. University of California Press. Berkeley, CA (1972)Google Scholar
  39. 39.
    Stein, C.: Approximate Computation of Expectations. Lecture Notes 7. Institute of Mathematical Statistics, Hayward, CA (1986)zbMATHGoogle Scholar
  40. 40.
    Valiant, G., Valiant, P.: A CLT and tight lower bounds for estimating entropy. In: Electronic Colloquium on Computational Complexity. TR10-179 (2010)Google Scholar
  41. 41.
    Wang, F.Y., Xu, L., Zhang, X.: Gradient estimates for SDEs driven by multiplicative Levy noise. J. Funct. Anal. 269, 3195–3219 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Zhai, A.: A high-dimensional CLT in \(\cal{W}_2\) distance with near optimal convergence rate. Probab. Theory Related Fields 170, 821–845 (2018)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of StatisticsThe Chinese University of Hong KongShatinHong Kong
  2. 2.Department of Mathematics, Faculty of Science and TechnologyUniversity of MacauTaipa, MacauChina
  3. 3.Zhuhai UM Science and Technology Research InstituteZhuhaiChina

Personalised recommendations